Alabama, 2011

Damaging Winds in Alabama, June 20 to 22, 2011

June 20 to 22, 2011 · NWS BMX · 24 events in 12 counties and zones

A warm and unstable air mass caused isolated to scattered showers and thunderstorms over several days. Some of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A warm and unstable air mass caused isolated to scattered showers and thunderstorms over several days. Some of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 20, 8:49 PM CST, 9 minutes earlier.

Area forecast discussion, Jun 20, 8:49 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
949 PM CDT MON JUN 20 2011

.UPDATE...FOR EVENING DISCUSSION.

&&

.DISCUSSION...

AS WE SAY OFTEN...ALL STORMS NEED IS SOME LIFTING MECHANISM.  WELL
IT LOOKS LIKE ONE OR TWO ARE GETTING JUST THAT.  A COUPLE OF
ISOLATED THUNDERSTORMS HAVE BROKEN OUT THIS EVENING OVER WESTERN
PORTIONS OF CENTRAL ALABAMA...MAINLY DUE TO A WEAK SHORTWAVE THAT IS
PASSING OVER THE SOUTHEAST...CREATING A LITTLE LIFT.  NOT EXPECTING
ANYTHING REAL SIGNIFICANT...BUT THESE STORMS WILL NEED TO BE WATCHED
OVER THE NEXT COUPLE OF HOURS AS THERE IS PLENTY OF LOW AND
MID-LEVEL INSTABILITY OUT THERE...AS SEEN IN THE 00Z UPPER AIR
PROFILES AROUND THE REGION.  THE GOOD NEWS THAT SHOULD KEEP THESE
STORMS AT-BAY IS THE WARMER AIR ALOFT...AS TEMPERATURES HOVER AROUND
-5 DEGREES AT 500MB.  COULD SEE A COUPLE SPIT OUT 25 TO 35 MPH...AND
MAYBE SOME PEA SIZED HAIL...BUT THAT SHOULD BE ABOUT IT.

TWEAKED OVERNIGHT LOWS AGAIN...AS THAT WORKED OUT PRETTY WELL IN
LAST NIGHTS UPDATE.

UPDATES WILL BE OUT SHORTLY.

27

&&

.AVIATION...00Z TAF DISCUSSION.

A FEW SHOWERS HAVE DEVELOPED ACROSS CENTRAL ALABAMA WHICH IS A SIGN
THAT THE UPPER RIDGE IS FINALLY BEGINNING TO BREAK DOWN.  VISIBLE
SATELLITE IMAGERY STILL SHOWS A RELATIVELY DRY LOW LEVEL AIR MASS
OVER THE NORTHEAST GULF OF MEXICO...WHICH WILL HELP KEEP SKIES
MOSTLY THRU 12Z. WIDESPREAD MVFR CIGS ARE EXPECTED TO FORM OVER
MISSISSIPPI OVERNIGHT AND BACK SIDE OF LOW LEVEL RIDGE...AND MVFR
CIGS WILL LIKELY AFFECT AREAS WEST OF KTCL BETWEEN 09Z AND 12Z...AND
THEN MOVE INTO KTCL ARND 12Z.  AFTER 15Z CLOUDS WITH BASES OF
3000-5000 FEET AGL WILL SPREAD RAPIDLY EASTWARD ACROSS CENTRAL
ALABAMA...AS MOISTURE INCREASES AHEAD OF SLOW MOVING SHORT WAVE
TROF.  THE AIR MASS WILL BE UNSTABLE ENOUGH FOR SCATTERED TSTMS TO
DEVELOP AFTER 18Z...MAINLY ALONG AND WEST OF I-65.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

58/ROSE

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 20, 6:40 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
740 PM CDT MON JUN 20 2011

ALZ011>015-017>050-211300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
740 PM CDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 20, 8:50 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
950 PM CDT MON JUN 20 2011

ALZ012-210315-
LAMAR AL-
950 PM CDT MON JUN 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR LAMAR COUNTY UNTIL 1015 PM CDT...

AT 948 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHEAST OF VERNON...MOVING NORTH AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VERNON...
  BLOOMING GROVE...
  LAMAR COUNTY AIRPORT...
  BEAVERTON...
  CREWS...

&&

LAT...LON 3404 8806 3389 8795 3358 8795 3363 8820
TIME...MOT...LOC 0251Z 200DEG 26KT 3370 8806

The radar

The Columbus AFB radar (KGWX), 35 km away, was scanning. The volume nearest the first event began at 02:56 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
June 20, 8:58 PM CST
Where
Lamar County, 1.03 mi N of Crossville
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.745, -88.003

About 30 trees were blown down in the Crossville community, east of Vernon. A large limb fell through the roof of a home.

Thunderstorm Wind, Tuscaloosa

When
June 21, 1:10 PM CST
Where
Tuscaloosa County, 2.37 mi SSE of Echola
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.320, -87.780

A few trees were blown down on Boyd Road, near the Echola community.

Thunderstorm Wind, Jefferson

When
June 21, 2:17 PM CST
Where
Jefferson County, 2.13 mi SW of Jefferson Park
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.525, -86.651

Tree limbs were snapped and awnings were blown down, near the country club in Irondale.

Thunderstorm Wind, Jefferson

When
June 21, 2:20 PM CST
Where
Jefferson County, 1.28 mi W of Jefferson Park
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.550, -86.652

A tree was blown down onto a house on Rock Ridge Drive, in Mountain Brook.

Thunderstorm Wind, Jefferson

When
June 21, 2:28 PM CST
Where
Jefferson County, 0.58 mi E of Trussville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.620, -86.610

Refurbished tin and truss over an old flat roof was peeled off the top of a business. Sections of roofing were also partially removed from an athletic center. Winds were estimated around 70 mph.

Thunderstorm Wind, Jefferson

When
June 21, 2:35 PM CST to 2:38 PM CST
Where
Jefferson County, 1.8 mi NE of Clay to 4.07 mi N of Argo
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
33.720, -86.580

Several trees were uprooted along and north of Old Springville Road, westward to near the county line.

Thunderstorm Wind, St. Clair

When
June 21, 2:40 PM CST
Where
St. Clair County, 2.7 mi SW of Springville
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
33.740, -86.500

A large hardwood tree was uprooted southwest of Springville.

Thunderstorm Wind, Blount

When
June 21, 2:54 PM CST
Where
Blount County, 3.11 mi SSE of Champion
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.886, -86.419

Trees and power lines were blown down in the Holly Springs and Highland Lakes communities.

Thunderstorm Wind, St. Clair

When
June 21, 2:54 PM CST
Where
St. Clair County, 2.91 mi N of Wattsville
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.712, -86.285

Single trees were blown down at several locations around Saint Claire County, including on Old Wagon Road, US-231 at Old Beavers Road, Buck Valley Road, and Village Springs Road.

Thunderstorm Wind, Etowah

When
June 21, 3:08 PM CST
Where
Etowah County, 0.54 mi NW of Altoona
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.026, -86.326

Trees and power lines were blown down at several locations around the Altoona community.

Thunderstorm Wind, Etowah

When
June 21, 3:12 PM CST
Where
Etowah County, 0.39 mi WSW of Walnut Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.068, -86.306

Trees and power lines were blown down in several locations around the Walnut Grove community.

Thunderstorm Wind, Etowah

When
June 21, 3:20 PM CST
Where
Etowah County, 1.45 mi WNW of Carlisle
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.135, -86.155

Several trees were blown down on Lawson Gap Road, near Mountainboro.

Thunderstorm Wind, Calhoun

When
June 21, 3:23 PM CST
Where
Calhoun County, 2.18 mi NNW of Middleton
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.797, -86.040

A tree was blown down onto Mohawk Cliff Road, near Ohatchee.

Thunderstorm Wind, Etowah

When
June 21, 3:26 PM CST
Where
Etowah County, 1.27 mi WNW of Sardis City
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.177, -86.140

Several trees and power lines were blown down around the Sardis City community.

Thunderstorm Wind, Etowah

When
June 21, 3:40 PM CST
Where
Etowah County, 0.97 mi WSW of Littleton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.065, -86.136

Trees were blown down on Littleton Road, north of Attala.

Thunderstorm Wind, Lowndes

When
June 21, 6:05 PM CST
Where
Lowndes County, 4.08 mi E of Beechwood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
32.114, -86.601

Several trees were blown down on CR-33, south of Hayneville.

Thunderstorm Wind, Montgomery

When
June 21, 7:38 PM CST
Where
Montgomery County, 1.44 mi NNW of Pinedale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.320, -86.236

Trees were blown down in several locations on the southeast side of the city of Montgomery.

Thunderstorm Wind, Calhoun

When
June 22, 12:38 PM CST
Where
Calhoun County, 0.9 mi SE of Jacksonville
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
33.810, -85.760

Several trees were blown down around Jacksonville. Two vehicles were damaged by fallen trees.

Thunderstorm Wind, Chilton

When
June 22, 2:57 PM CST
Where
Chilton County, 2.28 mi N of Maplesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.813, -86.881

A few trees were blown down on AL-139, near Maplesville.

Thunderstorm Wind, Shelby

When
June 22, 3:30 PM CST
Where
Shelby County, 0.45 mi W of Montevallo Flyng X R
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.150, -86.858

Numerous trees and power lines were blown down near CR-22 and CR-15, near the Moores Crossroads community.

Thunderstorm Wind, Talladega

When
June 22, 3:55 PM CST
Where
Talladega County, 0.93 mi NW of Gantt Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$17,000
Reported by
Emergency Manager
Coordinates
33.160, -86.261

Trees and power lines were blown down in several areas around the city of Sylacauga. Trees fell onto at least 2 cars and 1 truck.

Thunderstorm Wind, St. Clair

When
June 22, 4:23 PM CST
Where
St. Clair County, 0.74 mi NW of Pell City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.587, -86.290

Numerous trees were blown down around Pell City.

Thunderstorm Wind, Calhoun

When
June 22, 5:00 PM CST
Where
Calhoun County, 0.51 mi N of Anniston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
33.657, -85.829

Trees and power lines were blown down in Anniston.

Thunderstorm Wind, Calhoun

When
June 22, 5:12 PM CST
Where
Calhoun County, 0.8 mi WNW of Piedmont
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
33.925, -85.613

Trees and power lines were blown down around Piedmont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327255, 327260, 327277, 327272, 327284, 327286, 327289, 327292, 327300, 327302, 327303, 327308, 327309, 327310, 327311, 327314, 327316, 327320, 327323, 327327, 327329, 327331, 327332, 327335.